Alert archive / Montana / Wind Advisories in 2017

Wind Advisory 23, NWS Billings, MT

December 19, 2017Park County, Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this wind advisory at Dec 19, 2017, 3:20 PM MST for Park County, Stillwater County, Sweet Grass County, Montana. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 19, 2017, 3:20 PM MST (22:20 UTC)
Expired
Dec 20, 2017, 3:11 AM MST
In force
12 hr
Issued by
NWS Billings, MT

Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2017-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2017-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
96 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
414 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

978 
WWUS75 KBYZ 192220
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
320 PM MST Tue Dec 19 2017

MTZ066-201100-
/O.NEW.KBYZ.WI.Y.0023.171219T2220Z-171220T1100Z/
Beartooth Foothills-
Including the cities of Fishtail and McLeod
320 PM MST Tue Dec 19 2017

...WIND ADVISORY IN EFFECT UNTIL 4 AM MST WEDNESDAY...

The National Weather Service in Billings has issued a Wind
Advisory...which is in effect until 4 AM MST Wednesday. 

* TIMING...Now through 4 AM

* IMPACTS...Strong winds on local roads around Nye

* WINDS...Gusts 55 to 65 mph

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when wind gusts of 58 to 74 mph are 
possible along the Stillwater River and West Rosebud Creek 
Valleys. The strongest winds are expected from Nye to the 
Stillwater Mine south of Nye...with slightly lighter winds 
expected along West Rosebud Creek south of Fiddler Creek Road.

&&

$$

http://weather.gov/Billings
2 follow-up statements
882 
WWUS75 KBYZ 200356
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
856 PM MST Tue Dec 19 2017

MTZ065-201100-
/O.EXA.KBYZ.WI.Y.0023.000000T0000Z-171220T1100Z/
Livingston Area-
Including the city of Livingston
856 PM MST Tue Dec 19 2017

...WIND ADVISORY IN EFFECT UNTIL 4 AM MST WEDNESDAY...

The National Weather Service in Billings has issued a Wind
Advisory...which is in effect until 4 AM MST Wednesday. 

* TIMING...Now through 4 AM

* IMPACTS...Dangerous crosswinds on Interstate 90 around
  Livingston

* WINDS...Gusts 55 to 60 mph

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when wind gusts of 58 to 74 mph are 
possible along the Upper Yellowstone River Valley.

Winds this strong can make driving difficult...especially for 
high profile vehicles. Use extra caution.

&&

$$

MTZ066-201100-
/O.CON.KBYZ.WI.Y.0023.000000T0000Z-171220T1100Z/
Beartooth Foothills-
Including the cities of Fishtail and McLeod
856 PM MST Tue Dec 19 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM MST WEDNESDAY...

* TIMING...Now through 4 AM

* IMPACTS...Strong winds on local roads around Nye

* WINDS...Gusts 55 to 60 mph

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when wind gusts of 58 to 74 mph are
possible along the Stillwater River and West Rosebud Creek
Valleys. The strongest winds are expected from Nye to the
Stillwater Mine south of Nye...with slightly lighter winds
expected along West Rosebud Creek south of Fiddler Creek Road.

&&

$$

http://weather.gov/Billings
678 
WWUS75 KBYZ 201011
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
311 AM MST Wed Dec 20 2017

MTZ065-066-201115-
/O.CAN.KBYZ.WI.Y.0023.000000T0000Z-171220T1100Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
311 AM MST Wed Dec 20 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Billings has cancelled the Wind
Advisory. 

Although winds will continue to be gusty for the remainder of 
tonight, very strong winds are no longer expected. Therefore, the 
wind advisory has been cancelled. 

$$

http://weather.gov/Billings

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Dec 19, 9:54 AM MST, 5 hours 26 minutes earlier.

Area forecast discussion, Dec 19, 9:54 AM MST, 5 hours 26 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
954 AM MST Tue Dec 19 2017

.UPDATE...

The band of echos across the northern tier of counties, continues
to decrease. Looking at the Bull Mountain webcam things remain
dry, so some of the echos maybe some lower clouds. Along the
foothills, some fog has developed from around Big Timber to Red
Lodge. Have added some areas of fog around the foothills. Reimer

&&

.SHORT TERM...valid for Tdy and Wed...

Active weather pattern expected through the entire week into next
weekend.

Today...models and satellite show a frontal boundary across north
central and northeast Montana along with a moist westerly flow
aloft off the Pacific. This boundary sagged further south last
evening and early this morning than what models showed yesterday.
Radar has been showing a persistent area of snow across Golden
Valley, Musselshell, northeast Yellowstone and northern Rosebud
counties most of the night. Some light snow occurred at the
Billings airport during the late evening hours. However, this band
has slowly shifted north. This is in agreement with short term
models as they do shift this area of snow north this morning and
keep it just out of our forecast area through the remainder of the
day. In any case, we will continue with a chance for snow today
across the far northern portions of our forecast area from
Wheatland County east to Fallon County. Highs today will be cooler
than yesterday with 30s to lower 40s common.

Tonight...lee-side troughing sets up once again late this
afternoon through tonight. Pressure gradients will tighten once
again across the Upper Yellowstone and Upper Stillwater Valleys by
late today through tonight. However, the gradient is not
projected to be nearly as tight as was the case Sunday night into
Monday morning. Model and local guidance suggest the possibility
of a brief period for advisory winds but confidence at this time
is low. Will let another model run come in before making a
decision on any wind advisory.

Wednesday...A strong cold front blasts through the forecast area
during the morning and early afternoon. This will cut off any
strong gap winds for the Livingston and Nye areas. High
temperatures will be reached during the morning and fall
throughout the day. Models bring some snow in along and behind the
front. However, they do show the bulk of the snow moving south
into Wyoming fairly quickly so we are not looking at any
significant accumulations at this time with 1 to 2 inches
possible. However, roads Thursday may be quite slick as
temperatures in the 30s and lower 40s Wednesday will quickly fall
into the single digits Wednesday night. Hooley

.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...

Good model agreement into the weekend with some divergence to the
solutions next week. Thursday is much cooler than previous days
but mainly dry as it is in between systems. High pressure
retreating eastward into the Dakotas and leeside troughing
developing ahead of the next wave will bring an increase in winds
but current thinking is not enough snow will exist for blowing
snow issues.

Early in the day a true arctic front moves into the area bringing
snow along the front which persists as the airmass deepens because
of cyclonic flow aloft and upslope. This will be the best chance
for an accumulation in the lower elevations and how much snow does
accumulate will play a role in how cold temperatures get later in
the arctic regime.

One key aspect of this arctic front is it plunges cold air west of
the divide as well and this will remain trapped under the strong
west coast ridge. Another front moves through the region on
Saturday which only brings light snow but sets up downslope
pressure gradients along the foothills and western plains so will
have to watch for windy conditions especially if any significant
snow cover is present. Winds will subside on Sunday as even colder
air. How cold is air going to be on Sunday and Christmas day are
fairly uncertain as the models indicate standard deviations of 6
to 8 with the high temperatures ranging from 9 to 38 on Monday
with operational GFS targeting 14. Suspect that temperatures will
be in the teens in the central zones but in the lower single
digits over southeast Montana.

Models diverge as to how much to weaken the cold as the ECMWF
moves a wave through the west coast ridge which shifts
northwesterly flow aloft further eastward shifting the deepest
arctic towards the midwest. GFS hangs onto the deep cold longer.
borsum
&&

.AVIATION...

Light snow W and N of KBIL will mix with rain this afternoon and produce
MVFR/IFR conditions. Localized fog in areas like Big Timber will
produce VLIFR through late this morning. The fog will lift
during the afternoon. MVFR ceilings in KBIL at 16Z are expected to
lift to VFR by this afternoon. VFR will then prevail through
Wednesday morning. However, conditions will decrease to MVFR in
KLVM by 18Z Wednesday. Expect gusty SW surface winds in KLVM
tonight. Mountain obscurations over the Crazys, Beartooths and
Absarokas will become more widespread Wed. morning. Arthur

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Wed     Thu     Fri     Sat     Sun     Mon
-------------------------------------------------------
BIL 040 030/035 008/025 014/018 003/016 006/020 003/018
    2/S 17/S    61/Q    45/S    32/S    21/N    11/N
LVM 048 033/037 006/023 015/017 002/013 006/018 009/021
    2/O 16/O    51/Q    46/S    32/S    11/Q    21/Q
HDN 043 025/038 006/025 012/019 003/017 005/019 000/017
    2/S 16/S    71/Q    45/S    32/S    21/N    11/U
MLS 037 023/033 005/022 012/019 004/017 003/014 903/013
    2/O 26/S    61/Q    34/S    22/S    22/S    11/U
4BQ 042 028/042 008/022 012/020 004/016 004/017 901/015
    1/B 13/O    71/Q    23/S    22/S    22/S    11/U
BHK 035 022/031 003/017 009/015 002/012 902/008 908/007
    1/E 34/S    71/Q    23/S    22/S    21/Q    11/E
SHR 042 026/045 008/023 010/021 002/016 004/020 002/020
    1/B 14/R    81/Q    25/S    42/S    22/S    21/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Dec 19, 4:40 AM MST, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
440 AM MST Tue Dec 19 2017

MTZ041-065-066-201145-
Northern Sweet Grass-Livingston Area-Beartooth Foothills-
440 AM MST Tue Dec 19 2017

This Hazardous Weather Outlook is for portions of south central
Montana.

* WHAT... Strong Winds, Significant Weather Change, and Cold
  Temperatures.

* WHERE...From Livingston to Nye and Big Timber.

* WHEN...Tonight through the weekend.

* ADDITIONAL DETAILS...Strong winds will increase this evening
  before tapering off later tonight. A strong cold front Wednesday
  will bring rapidly falling temperatures and snow. Even colder air
  and more snow arrives Friday. Temperatures in the teens or less
  should be expected by the weekend.

* ADDITIONAL HAZARD CONCERNS...Initial snow Wednesday may fall
  onto warm roads and then freeze creating a layer of ice
  underneath snow cover. There will be periods of increased wind
  Thursday and Friday which could cause blowing and drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

MTZ028>040-042-056>058-063-064-067-068-WYZ098-099-201145-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-Golden Valley-
Red Lodge Foothills-Northern Big Horn-Southern Rosebud-Judith Gap-
Paradise Valley-Absaroka/Beartooth Mountains-Crazy Mountains-
Northeast Bighorn Mountains-Sheridan Foothills-
440 AM MST Tue Dec 19 2017

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT... Significant Weather Change...Snow and Cold Temperatures.

* WHERE...Southern Montana and North Central Wyoming

* WHEN...Wednesday continuing through the weekend.

* ADDITIONAL DETAILS...Expect a strong cold front Wednesday to
  bring rapidly falling temperatures and snow. Even colder air and
  more snow arrives Friday. Temperatures in the teens or less
  should be expected by the weekend.

* ADDITIONAL HAZARD CONCERNS...Initial snow Wednesday may fall
  onto warm roads and then freeze creating a layer of ice
  underneath snow cover. There will be periods of increased wind
  Thursday and Friday which could cause blowing and drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Local storm report, Dec 19, 9:34 AM MST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
934 AM MST TUE DEC 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             10 W BROADUS            45.44N 105.63W
12/19/2017  M1.0  INCH       POWDER RIVER       MT   COCORAHS

0700 AM     SNOW             RYEGATE                 46.30N 109.26W
12/19/2017  M1.0  INCH       GOLDEN VALLEY      MT   COCORAHS

0700 AM     SNOW             3 NNE ROUNDUP           46.49N 108.51W
12/19/2017  M3.1  INCH       MUSSELSHELL        MT   COCORAHS

0700 AM     SNOW             6 ENE ROUNDUP           46.48N 108.42W
12/19/2017  M3.5  INCH       MUSSELSHELL        MT   COCORAHS

0800 AM     SNOW             2 NNE ROUNDUP           46.47N 108.52W
12/19/2017  M2.9  INCH       MUSSELSHELL        MT   COCORAHS

&&

LD
Local storm report, Dec 19, 11:03 AM MST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1103 AM MST TUE DEC 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     SNOW             7 ESE BURGESS JUNCTION  44.72N 107.40W
12/19/2017  M2.0  INCH       SHERIDAN           WY   MESONET

0100 AM     SNOW             2 N COOKE CITY          45.05N 109.94W
12/19/2017  M3.0  INCH       PARK               MT   MESONET

0100 AM     SNOW             3 N COOKE CITY          45.06N 109.95W
12/19/2017  M3.0  INCH       PARK               MT   MESONET

0600 AM     SNOW             8 SE ROUNDUP            46.35N 108.44W
12/19/2017  M2.6  INCH       MUSSELSHELL        MT   COCORAHS

0700 AM     SNOW             HARLOWTON               46.43N 109.83W
12/19/2017  M3.0  INCH       WHEATLAND          MT   CO-OP OBSERVER

0700 AM     SNOW             10 E LAVINA             46.29N 108.72W
12/19/2017  M1.5  INCH       MUSSELSHELL        MT   COCORAHS

0800 AM     SNOW             8 WSW LAME DEER         45.56N 106.76W
12/19/2017  M2.2  INCH       BIG HORN           MT   COCORAHS

&&

LD
Local storm report, Dec 19, 11:43 AM MST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1143 AM MST TUE DEC 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             7 S ROUNDUP             46.36N 108.52W
12/19/2017  M2.3  INCH       MUSSELSHELL        MT   TRAINED SPOTTER

&&

LD

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 3:18 PM MSTWinter Weather AdvisoryBYZBig Horn, Carbon, Golden Valley, Musselshell, Stillwater, Sweet Grass and 1 more36 hr

Nearby

Wind Advisories in Montana, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.